Alert archive / Wisconsin / River Flood Watches in 2014

River Flood Watch 4, NWS La Crosse, WI

April 28, 2014Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this river flood watch at Apr 28, 2014, 11:04 AM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It took effect at May 3, 2014, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 11:04 AM CDT (16:04 UTC)
In effect from
May 3, 2014, 10:00 AM CDT
Expired
Apr 29, 2014, 9:29 PM CDT
In force
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Winona - Pool 6 (WNAM5). The gauge peaked at 11.30 ft at Apr 30, 2014, 9:00 PM CDT.

actionminormoderate1012141604/2804/2904/3005/01
Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05378500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Apr 28, 6:40 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 6:40 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON APR 28 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CDT MON APR 28 2014

LATEST WATER VAPOR IMAGERY SHOWED AN UPPER LOW CENTERED OVER CENTRAL
NEBRASKA. GULF OF MEXICO MOISTURE CONTINUES TO STREAM NORTHWARD
THROUGH THE MISSISSIPPI RIVER VALLEY AHEAD OF THIS LOW. PRECIPITABLE
WATER VALUES IN THIS PLUME OF MOISTURE RANGED FROM 1 TO 2
INCHES...WITH THE HIGHER VALUES OVER THE MIDDLE AND LOWER
MISSISSIPPI RIVER VALLEY. OVER THE LOCAL AREA...PRECIPITABLE WATER
VALUES WERE RUNNING IN THE 1 TO 1.2 INCH RANGE. 850 MB MOISTURE
TRANSPORT WAS INCREASING ACROSS THE FORECAST AREA EARLY THIS
MORNING. THIS INCREASE IN MOISTURE TRANSPORT IS EVIDENT ON THE
RADAR WITH AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE.
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS MORNING. BROAD LIFT AND MOISTURE TRANSPORT CONTINUES ACROSS
THE FORECAST AREA TODAY WITH SHOWERS AND THUNDERSTORMS PERSISTING.
DIFFICULT TO NAIL DOWN TIMING OF THESE SHOWERS AND STORMS THIS
AFTERNOON BUT ONE THING IS FOR SURE...EVERYONE WILL GET SOME RAIN
BUT SOME AREAS WILL SEE HIGHER RAINFALL THAN OTHERS.

A WARM FRONT IS EXPECTED TO LIFT NORTH TODAY OUT OF NORTHERN
MISSOURI/CENTRAL ILLINOIS. THE ONGOING SHOWERS AND STORMS THIS
MORNING SHOULD KEEP THE FRONT JUST SOUTH OF THE FORECAST AREA BUT
WE WILL HAVE TO KEEP VERY CLOSE EYE ON IT TODAY. MUCAPE VALUES
LOOK TO INCREASE INTO THE 1200 TO 1800 J/KG RANGE ALONG AND SOUTH
OF THE WARM FRONT WITH 0-6 KM BULK SHEAR VALUES OF 30 TO 40 KTS
NEAR THE FRONT. THE NAM/GFS/RUC ALL KEEP THIS FRONT WELL SOUTH OF
THE FORECAST AREA...CLOSER TO THE INTERSTATE 80 CORRIDOR. IF THE
FRONT WOULD HAPPEN TO LIFT FURTHER NORTH...COULD NOT RULE OUT AN
ISOLATED SEVERE STORM OR TWO OVER FAR SOUTHERN
FAYETTE...CLAYTON...AND GRANT COUNTIES. THE MAIN HAZARD FROM THESE
STORMS WOULD MOST LIKELY BE LARGE HAIL. THE OVERALL SEVERE THREAT
OVER THESE AREAS LOOK VERY LOW AT THIS TIME GIVEN THAT THE WARM
FRONT IS EXPECTED TO BE CLOSER TO THE INTERSTATE 80 CORRIDOR THIS
AFTERNOON.

FOR RAINFALL AMOUNTS TODAY INTO TONIGHT...LOOKING AT THE TRAJECTORY
OF THE SHOWER AND THUNDERSTORM ACTIVITY OVER SOUTHEAST IOWA AND
PORTIONS OF WESTERN ILLINOIS...THINKING THE HEAVIER RAINS SHOULD
BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS MORNING
THEN THE HIGHER RAINFALL AMOUNTS SHOULD OCCUR ALONG AND EAST OF
THE MISSISSIPPI RIVER LATE THIS MORNING INTO THIS AFTERNOON.
TOTAL RAINFALL AMOUNTS TODAY INTO TONIGHT LOOK TO RANGE FROM 1 TO
1.5 INCHES WITH THE HIGHER PROBABILITIES OF THESE AMOUNTS
OCCURRINGALONG AND EAST OF THE MISSISSIPPI. TODAY WILL BE
ANOTHER COOL AND BREEZY DAY. WINDS ARE NOT EXPECTED TO BE AS
STRONG TODAY AS THEY WERE ON SUNDAY WITH THE PRESSURE GRADIENT
STARTING TO RELAX A LITTLE. PLAN ON EAST WINDS OF 15 TO 25 MPH
WITH GUSTS APPROACHING 35 MPH AT TIMES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 342 AM CDT MON APR 28 2014

COOL TEMPERATURES AND PERIODS OF SHOWERS WILL CONTINUE ON TUESDAY AS
THE LOW TRACKS ACROSS IOWA AND LIFTS NORTH INTO SOUTHERN WISCONSIN.
THE LOW THEN PARKS OVER THE FORECAST AREA TUESDAY NIGHT INTO
THURSDAY MORNING WITH PERIODS OF SHOWERS AND COOL TEMPERATURES
PERSISTING. TOTAL PRECIPITATION FROM 12Z MONDAY MORNING THROUGH 12Z
WEDNESDAY MORNING LOOKS TO RANGE FROM 1 TO 2 INCHES ACROSS THE
FORECAST AREA. CANNOT RULE OUT SOME LOCALLY HIGHER AMOUNTS IF THE
WARM FRONT PUSHES A LITTLER FURTHER NORTH. THE LOW CONTINUES TO SPIN
OVER THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI RIVER VALLEY
THROUGH THURSDAY BRINGING ADDITIONAL RAIN CHANCES TO THE REGION.
COOL TEMPERATURES LOOK TO PERSIST INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 640 AM CDT MON APR 28 2014

CHALLENGING AVIATION WEATHER WITH LARGE UPPER LOW SLOW TO MOVE THIS
FORECAST. FEED OF MOISTURE WILL CONTINUE TO GENERATE PERIODIC
SHOWERS AND ISOLATED THUNDERSTORMS TODAY AND TONIGHT. IN ADDITION
PRESSURE GRADIENT WILL REMAIN UP TODAY TO PRODUCE STRONG EAST LOW
LEVEL FLOW...INCLUDING WIND SHEAR CONCERNS.

MAINLY IFR CONDITIONS EXPECTED WITH AREAS OF RAIN TODAY...BUT WITH
MESOSCALE GUIDANCE SUGGESTING WE COULD GET INTO A LULL JUST NORTH OF
WARM FRONT LATER IN DAY...TRIED TO TIME THAT INTO FORECASTS.

&&

.HYDROLOGY...
ISSUED AT 342 AM CDT MON APR 28 2014

PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY...THEN MAINLY RAIN SHOWERS ARE EXPECTED TONIGHT.
RAINFALL AMOUNTS FROM TODAY INTO TONIGHT LOOK TO RANGE FROM 1 TO 1.5
INCHES. THE HEAVIER AMOUNTS MAY OCCUR ALONG AND EAST OF THE
MISSISSIPPI RIVER...BUT THIS SCENARIO IS UNCERTAIN WITH FORECAST
MODELS STRUGGLING WITH THE PLACEMENT OF THE HIGHER PRECIPITATION
AMOUNTS. ANOTHER 0.3 TO 0.5 INCHES OF RAIN ARE POSSIBLE TUESDAY
INTO TUESDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WOULD LEAD
TO RIVER RISES AND POSSIBLY FLOODING...ESPECIALLY IF THE HIGHER
AMOUNTS ARE REALIZED. STAY UP TO DATE ON THE LATEST RIVER
FORECASTS AND STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...SHEA
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Apr 28, 4:17 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT MON APR 28 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
417 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY.
LIGHTNING AND SMALL HAIL WILL BE THE MAIN HAZARDS FROM ANY OF THE
STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH
TONIGHT WHICH COULD LEAD TO RIVER RISES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SHOWERS WILL CONTINUE THROUGH TUESDAY. RAINFALL TOTALS
COULD REACH 2 TO 3 INCHES WHICH MAY LEAD TO RIVER RISES AND
POSSIBLY PUSH SOME RIVER LEVELS INTO MINOR FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND ANY HAIL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:43 AM CDTRiver Flood WarningARXBuffalo27 days
Apr 28, 11:04 AM CDTRiver Flood WatchARXLa Crosse, Vernon50 hr
Apr 28, 11:04 AM CDTRiver Flood WatchARXCrawford, Grant58 hr
Apr 28, 11:04 AM CDTRiver Flood WatchARXGrant3 days

Nearby

River Flood Watches in Wisconsin, 2014River Flood Watches in Minnesota, 2014Every river flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.